Texas, 2004

Hail and Damaging Winds in Texas, June 2, 2004

June 2, 2004 · NWS OUN · 10 events in 4 counties and zones

5 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 2, 2:24 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 2, 2:24 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT WED JUN  2 2004

.DISCUSSION...
A CONTINUOUS BARRAGE OF SEVERE WEATHER THROUGH THE DAY HAS LEFT
LITTLE TIME FOR MUCH ELSE.  MADE VERY FEW CHANGES TO THE FORECAST
BEYOND TOMORROW.

FOR TONIGHT INTO TOMORROW MORNING... IT APPEARS THAT THE CURRENT MCS
WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING... WITH ADDITIONAL
DEVELOPMENT LIKELY TO ITS WEST ALONG THE OUTFLOW BOUNDARY.

LATER TONIGHT... WE EXPECT A SECOND MCS TO HAVE DEVELOPED IN THE
HIGH PLAINS AND TO THEN MOVE SOUTHEAST INTO OUR SOUTHWESTERN
COUNTIES.  SOME HEAVY RAIN IS LIKELY WITH THIS SYSTEM... BUT
PROBABLY NOT ENOUGH TO CAUSE FLOODING.  THIS MCS SHOULD RELEASE ITS
GRIP ON OUR FORECAST AREA SOMETIME DURING THE MORNING TOMORROW.

ANOTHER NOCTURNAL MCS IS POSSIBLE TOMORROW NIGHT... GIVEN THE
SIMILAR LAYOUT OF WEATHER SYSTEMS.

AFTER THAT... THE BASIC PLAN IS A SERIES OF SMALL DISTURBANCES IN
THE UPPER FLOW PATTERN... WHICH WILL MAINTAIN SLIGHT CHANCES OF RAIN
THROUGH EARLY NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  82  66  86 /  40  30  20  20
HOBART OK         65  84  66  88 /  60  30  30  20
WICHITA FALLS TX  67  84  68  88 /  70  30  30  20
GAGE OK           61  82  63  87 /  40  10  20  20
PONCA CITY OK     61  82  64  85 /  20  20  10  20
DURANT OK         68  83  68  87 /  80  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23
Hazardous weather outlook, Jun 2, 3:30 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT WED JUN 2 2004

OKZ004>048-050>052-TXZ083>090-031200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL INTO SOUTHEAST OKLAHOMA. A SLIGHT RISK OF SEVERE
THUNDERSTORMS COVERS THE REMAINDER OF OKLAHOMA AND WESTERN NORTH
TEXAS.

TIMING...
THROUGH THE REMAINDER OF THIS THIS AFTERNOON AND THIS EVENING ACROSS
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA...AND THIS EVENING AND
OVERNIGHT ACROSS WESTERN NORTH TEXAS...AND THE WESTERN HALF OF
OKLAHOMA.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH WILL BE POSSIBLE
WITH THE SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA. THE POSSIBILITY OF TORNADOES WILL EXIST THIS EVENING
ACROSS FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EASTERN OKLAHOMA
WILL CONTINUE TO MOVE SOUTH AND SOUTHEAST ACROSS MUCH OF SOUTHERN
OKLAHOMA LATE THIS AFTERNOON AND EVENING. THERE WILL ALSO BE A
CHANCE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT FARTHER WEST ALONG AN
OUTFLOW BOUNDARY MOVING SOUTH ACROSS WESTERN AND SOUTHWESTERN
OKLAHOMA. MODERATE INSTABILITY AND VERTICAL WIND SHEAR WILL ALLOW
MANY OF THESE STORMS TO BE SEVERE...WITH SUPERCELLS LIKELY...WHICH
MAY BE ACCOMPANIED BY HAIL TO THE SIZE OF GOLFBALLS...AND WIND GUSTS
TO 70 MPH.

THUNDERSTORMS HAVE ALSO DEVELOPED LATE THIS AFTERNOON ACROSS
PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. THESE STORMS ARE
EXPECTED TO MOVE EAST AND SOUTHEAST INTO WESTERN OKLAHOMA...AND
WESTERN NORTH TEXAS DURING THE EVENING HOURS. STORMS THAT DEVELOP IN
THESE AREAS ARE EXPECTED TO BE SUPERCELLS...WITH LARGE HAIL... WINDS
TO 70 MPH AND TORNADOES POSSIBLE. IF STORMS PERSIST OVERNIGHT...THEY
MAY CONSOLIDATE INTO ONE OR MORE CLUSTERS OF THUNDERSTORMS...WITH
THE PRIMARY SEVERE WEATHER CONCERN BEING DAMAGING STRAIGHT LINE
WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AS
THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN TO THE WEST OF THE AREA
AND MOVE INTO WESTERN SECTIONS OF OKLAHOMA AND NORTH TEXAS.
THUNDERSTORM CHANCES WILL CONTINUE INTO EARLY NEXT WEEK AS WEAK
IMPULSES MOVE THROUGH THE UPPER NORTHWESTERLY FLOW AND VARIOUS
SURFACE BOUNDARIES LINGER IN THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

30

In the hours before

Local storm report, Jun 2, 4:35 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             5 NW INDIAHOMA          34.67N 98.81W
06/02/2004  1.00 INCH        COMANCHE           OK   PUBLIC

0532 PM     TSTM WND GST     ATOKA                   34.38N 96.13W
06/02/2004  60 MPH           ATOKA              OK   LAW ENFORCEMENT

            SPEED ESTIMATED BY COUNTY SHERIFF

&&

KT/FM
Local storm report, Jun 2, 4:37 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 S SNYDER              34.64N 98.95W
06/02/2004  0.88 INCH        KIOWA              OK   TRAINED SPOTTER

&&

KT/FM
Local storm report, Jun 2, 4:41 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             3 E DUNCAN              34.52N 97.92W
06/02/2004  1.75 INCH        STEPHENS           OK   AMATEUR RADIO

&&

KT/FM
Local storm report, Jun 2, 4:55 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     2 N GENE AUTRY          34.31N 97.04W
06/02/2004  58 MPH           CARTER             OK   OFFICIAL NWS OBS

0525 PM     HAIL             5 NE MILL CREEK         34.45N 96.76W
06/02/2004  0.75 INCH        JOHNSTON           OK   PUBLIC

0545 PM     TSTM WND GST     4 NW ADDINGTON          34.28N 98.02W
06/02/2004  60 MPH           JEFFERSON          OK   PUBLIC

&&

KT/FM
Special weather statement, Jun 2, 4:57 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT WED JUN 2 2004

OKZ021-033>036-022330-
BECKHAM OK-GREER OK-HARMON OK-JACKSON OK-KIOWA OK-
600 PM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...HARMON...
JACKSON AND KIOWA COUNTIES.

AT 555 PMCDT... THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG HIGHWAY
62 BETWEEN ALTUS AND HOLLIS... MOVING SLOWLY EASTWARD. THESE STORMS
MAY RAPIDLY STRENGTHEN TO SEVERE LEVELS BY 630 PM.

IN ADDITION... SEVERE THUNDERSTORMS WERE LOCATED JUST NORTHWEST OF
SHAMROCK TEXAS... MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL MOVE
FAR ENOUGH SOUTHEAST THAT THEY MAY BEGING TO AFFECT PARTS OF BECKHAM
AND HARMON COUNTIES BY 630 PM.

PEOPLE IN BECKHAM...GREER...HARMON...JACKSON AND KIOWA
COUNTIES...INCLUDING THE CITIES OF ALTUS... HOLLIS AND ERICK...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 2, 5:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT WED JUN 2 2004

TXZ083-084-087-022345-
FOARD TX-HARDEMAN TX-KNOX TX-
634 PM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND KNOX
COUNTIES.

AT 634 PM... A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 45
MILES WEST OF GOODLETT TO 46 MILES WEST OF BENJAMIN...MOVING
EAST-NORTHEAST AT 55 MPH. IF THESE STORMS MAINTAIN THEIR PRESENT
STRENGTH AND MOVEMENT... THEY WILL BEGIN TO AFFECT WESTERN SECTIONS
OF FOARD... HARDEMAN AND KNOX COUNTIES SHORTLY AFTER 7 PM... WITH A
THREAT OF STRONG WINDS AND HAIL.

PEOPLE IN FOARD...HARDEMAN AND KNOX COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER

The radar

The Altus AFB radar (KFDR), 78 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 2, 6:15 PM CST
Where
Clay County, Petrolia
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
34.033, -98.233

Trees were downed across town.

Thunderstorm Wind, Wilbarger

When
June 2, 7:00 PM CST
Where
Wilbarger County, 5 mi N of Vernon
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -99.283

Strong wind gusts caused heavy damage at the Wilbarger County Airport. Eleven hangers were damaged as well as nine aircraft. Seven of these aircraft were considered total losses.

Hail, Archer

When
June 2, 7:00 PM CST
Where
Archer County, 2 mi E of Scotland
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.650, -98.433

Hail, Clay

When
June 2, 7:02 PM CST
Where
Clay County, Henrietta
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.817, -98.200

Hail, Archer

When
June 2, 7:07 PM CST
Where
Archer County, 2 mi E of Scotland
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.650, -98.433

Hail was observed on Highway 172 near the Archer-Clay County line.

Thunderstorm Wind, Wilbarger

When
June 2, 7:09 PM CST
Where
Wilbarger County, Vernon
Measured
74 kt (85 mph) measured gust
Property damage
$150,000
Reported by
AMATEUR RADIO
Coordinates
34.150, -99.283

Some structural damage was reported around town.

Hail, Archer

When
June 2, 7:10 PM CST
Where
Archer County, Windthorst
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -98.450

Thunderstorm Wind, Wichita

When
June 2, 7:25 PM CST
Where
Wichita County, Electra
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
34.033, -98.917

Hail, Wichita

When
June 2, 7:41 PM CST
Where
Wichita County, Wichita Falls
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Thunderstorm Wind, Wichita

When
June 2, 7:43 PM CST
Where
Wichita County, Wichita Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
33.900, -98.500

A damage path about 60 yards wide was reported in the area of the Kickapoo Airpark on the south side of the city. Six hangars were destroyed at the airport. These hangars were made of sheet metal and were old. Two aircraft were also damaged. Several power poles were downed with a few pulled out of the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409050, 5409051, 5409052, 5409053, 5409054, 5409055, 5409056, 5409057, 5409058, 5409129.